Aa
Aa
A
A
A
Close
1465913 tn?1318971452

Shoulder & Arm Pain long after Flu Shot / Vaccine

got the flu shot this year as I do every year. That was over 3 weeks ago and my arm/shoulder still hurts. It was so bad that last week I went to the doc after reading threads online. He said we could spend a lot of money on tests (which may come back inconclusive) and physical therapy (which may not really speed up the healing process) but in the end it is probably just a matter of time. He DID give me a steriod pack which I finished yesterday morning...the last pill. The steriods helped immediately, however yesterday when I woke up the stiffness is back in the shoulder and has gotten worse. Today I could barely get dressed.

At its worst, the pain was so bad that when I tried to remove my gown over my head I doubled over...unable to the complete the task. I had tingling and numbness in my arm and fingers, and down into my shoulder blade. At times the pain travels down into my pec muscles and into my arm pit. I have never had anything like this from past flu shots other than a little arm soreness that lasted a couple of days. This is different. We believe (at my office) that the shot was a little high and also a bit further towards the back of the shoulder than in past years.

Right now I can apply pressure to the spot where the shot was given and feel a dull pain all the way down into my shoulder muscle and arm. Cannot sleep on my left side and simple things like carrying a purse or pulling the covers up cause intense, shooting pain. Had to get groceries last nite and was able to do it (even though it REALLY hurt) so there doesn't appear to be a lot of weakness right now. The pain seems to be worse while in bed trying to sleep and in the morning. Esp in the morning...

Because of a lowered kidney function my doc has told me to limit NSAID intake. This is bad news since that is the only thing that actually helped the pain. Since I can't afford expensive tests or PT right now (and from reading the blogs they don't really seem to help much in the diagnosis or recovery) I'm gonna give it a little time...unless it gets worse and becomes unbearable again. I plan to keep checking back here and reporting the progress. I DID feel better after reading the posts because I realized this was apparently not just some funky anomaly that only I was experiencing.

I am probably going back in to see my doc to let him know about the result of the steroids (immediate relief) as well as the sudden return of the pain as bad as (or worse) than before when the steriods were stopped. This is very depressing...I try to do what I can to be healthy and I actually wind up causing a problem. I have read that it could be needle placement (i.e. nerve, punctured bursa, muscle hematoma) or a reaction to the vaccine itself (preservatives, etc.). I am a 51 yr old female always received a flu shot never more than soreness for a couple of days. Guess I'm hoping for a miracle...everyone else reporting these symptoms indicates that recovery is VERY slow and takes many months up to a year. However, I have yet to see where someone pinpointed EXACTLY what the problem was...
81 Responses
Avatar universal
OMG......I got a flu shot on October 4, 2011. When the nurse put the needle in, of course it hurt a bit, but no more than any other injection I have ever had, however; when she pushed the syringe and the stuff entered my body, it felt like she blew out my shoulder, it really hurt. I was told that was normal, and that my arm would hurt for a couple of days. I was unable to lift my arm since then, and it has been almost a month. I went to the doctor last week, and he said it couldn't be due to the flu shot, he told me I probably have tendonitis and prescribed motrin 800 and robaxin (pain pill and muscle relaxant) and told me to apply heat. Well, I have taken the pills as prescribed to no avail, so I've decided to stop as I don't want to ruin my liver. I think seeing the doctor is useless, so I don't know what to do, because the pain is now going into my neck and across my shoulder blades, and I can't sleep due to the pain. I can hardly lift my arm, it is difficult to dress myself or do anything else that involves using my left arm. I will NEVER get another flu shot, and I hope and pray that I will be healthy again. Does anyone out there who has gone through this have any advice?
757137 tn?1347196453
I consistently refuse the flu shot and am consistently treated as having a sub-normal intelligence. That doesn't bother me at all. I hear too many horror stories vis-a-vis vaccinations. We keep our babies relatively vaccine free, and they certainly don't get any vaccinations at all until they are past the breastfeeding stage. They have no autism, ADD or any other fancy letters attached to their names.
1 Comments
I am a mom of a son who does have autism and a daughter who was born deaf so its not just some fancy letters they didn't choose to have autism or be deaf they were born that way
Avatar universal
To all of you who posted...THANK YOU!!  I received the flu shot in Oct 2011 and have had horrific problems with my arm and the identical pain you mention radiating to down my arm and into my hand and fingers.  I too graduated to "popping shoulder" and burning sensations which increase with any attempt to sleep on the affected side. I recently began pursuit of my doctorate and the excessive use of my computer mouse has exacerbated it ten-fold!  I am so glad to find I wasnt alone!!  I'm not sure how long it will take to reside so any input from those of you who have been experiencing it longer is appreciated.
2024351 tn?1328813578
Hi

I had a recent pain shot (Morphine) from my gastroenterologist during a severe attack of Chron's disease. The medicine relieved the pain for a while and everything worked, but I notice that my arm has still been hurting and it has been a week. The pain is not awful, but my arm feels different than before. Do you guys have any ideas as to if this is anything threatening? Thanks!

Harry, San Francisco USA
Avatar universal
These comments from "Myarmhurtstoo" are a crock of crap. The exact same comments can be found on WebMD dated October 2011.
Avatar universal
Im a 30 yr old nurse who recieved the MMR Vaccine in September and have been off work ever since. Within 24 hrs of having my second vaccine i ended up in A&E with severe cramp in both feet into my calves, HR 160bpm, bp 180/100 (normally 90/60) from this i got blurred vision, severe back pain, cramp in spine, damage to vocal cords, muscle twitching, numbess, burning feet, tingling in my tongue, reflux etc I have seen alot of doctors they just say post mmr symptoms, has anyone else had a similar reaction? if so how long did it take for your symptoms to go?
I want my life back replies would be must appreciated x
Have an Answer?

You are reading content posted in the Immunization Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Is a gluten-free diet right for you?
We answer your top questions about the flu vaccine.
Learn which over-the-counter medicines are safe for you and your baby
Yummy eats that will keep your child healthy and happy
Healing home remedies for common ailments